Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High ALT and drug change problem.
Feb 7, 2010

Hello, I have been on Atripla or a form of( three then two drugs previous) for the past 5 years since sero converting. My ALT has always been in normal range but 5 months ago rose to 99, then 143 and after stopping alcohol altogeather for 8 weeks has now risen to 168! I have had an ultrascan that shows no fat or enlarged liver , only a small lesion. Before the doctors try a biopsy on my liver, they have asked me to come of Atripla after 5 years of no problems and switch to Dirunavir, ritonivir and Truvada for 6 weeks to see if it drops my ALT. I am not happy at this and fear resistance if I return to atripla, and am unsure of the physical side effects of the new combination, my physical looks are very important to me. I feel they are clutching at straws! What are the physical side effects of the new combination and could it be Atripla after 5 years that has raised my ALT? I am really depressed please can you give a second opinion,

Gus

Response from Dr. Henry

Good set of questions-I agree it would seem to be unusual to develop some form of liver irritation from the efavirenz after 5 years though perhaps it could happen. I would not have much confidence that switching to boosted darunavir would result in improvement but that is a reasonable way to tease out whether it is indeed the efavirenz without putting your regimen at risk (chance for resistance to develop with that switch would be quite low in most cases). If you have no history of resistance then another alternative would be raltegravir instead of the efavirenz. Checking for viral hepatitis or a review of whether any other drugs you are taking could cause liver irritation would also be advised. KH



Previous
PEP and glaucoma
Next
Epzicom and heart troubles

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement